Kansas, 2016

Hail in Kansas, August 23, 2016

August 23, 2016 · NWS DDC · 6 events in 3 counties and zones

Abundant boundary layer moisture had moved back into the area during the day. With daytime heating and with the presence of a subtle surface boundary, thunderstorms developed by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Abundant boundary layer moisture had moved back into the area during the day. With daytime heating and with the presence of a subtle surface boundary, thunderstorms developed by early evening. Some became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 2:44 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 2:44 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
344 PM CDT TUE AUG 23 2016

...Updated synopsis, short term and long term discussions...

.SYNOPSIS...
Issued at 343 PM CDT Tue Aug 23 2016

A broad, weak upper level trough was in place over the mountains and
western states today while an upper level ridge extended from the upper
Midwest into the Deep South. Between these features, southwesterly flow
aloft was over the northern and central Plains states. Weak disturbances
embedded in the flow were located over Nebraska. At the surface, a cold
front extended south across the Dakotas into far northwest Nebraska
and then westward across Wyoming. A low pressure trough extended south
from the front across western portions of Nebraska and Kansas.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 343 PM CDT Tue Aug 23 2016

Abundant low level moisture returned to central and western portions
of Kansas overnight with mid to upper 60s dewpoints across the region.
Drier air was working its way back into southwest Kansas behind the
surface trough. By early afternoon the best low level moisture convergence
was setting up along a Coldwater to St John corridor. Visible satellite
imagery shows cumulus increasing in this area. Short term mesoscale
models have been consistenly focusing on convective initiation over
south central Kansas between 21-22z along the axis of better low level
moisture. Have bumped up pops across the south central zones late this
afternoon. Storms that develop should move fairly quickly off to the
east by early evening given the mean wind direction and speed over
the area.

The weak disturbance over the Four Corners region will move out into
the central High Plains later tonight. The models are hinting at some
shower activity moving out into west central Kansas overnight which
could continue into north central and northwest Kansas later tonight
and Wednesday morning. With that in mind, will keep some slight chance
pops going in my northwest zones overnight.

On Wednesday, the cold front slides farther south across western
Kansas. There could be a few lingering showers and thunderstorms
across the northern portions of the area along I-70 in the morning.
Showers and thunderstorms will increase during the afternoon hours
as the shortwave trough to the west moves out and interacts with the
frontal boundary. Temperatures on Wednesday will be a little
cooler than today across southwest and the area given increasing
cloud cover and the location of the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 343 PM CDT Tue Aug 23 2016

The shortwave is progged to move out over western Kansas Wednesday
evening. Thunderstorms should become a little more numerous along
the front into the evening hours. Precipitation may linger through
much of the night as upward vertical motion is enhanced over the
area by the right entrance region of an 80-90 knot upper level
jet. The front gradually slides farther south into southeast Kansas
and Oklahoma on Thursday. Will maintain some chance pops especially
across central/south central Kansas closer to the front.

An unsettled pattern appears to be in the works through the weekend.
A general trend in upper level southwesterly flow continues from
the southwestern U.S. A shortwave trough tracks east out of the
northern Rockies into the northern Plains on Saturday. This will
push anothern cold front down into the central High Plains Saturday
evening. Behind this system, upper level ridging builds into the
first part of next week. The models show a weak upper disturbance
slowly meandering across Kansas around Monday and Tuesday which, if
it pans out, could keep precip chances up through early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1204 PM CDT Tue Aug 23 2016

Widely scattered thunderstorms are expected to develop after 21z
mainly over south central sections of Kansas. These storms should
stay east of the Dodge City and Hays terminals. There will be a
slight chance for thunderstorms over west central and parts of
southwest Kansas later tonight. There is some potential for these
to impact the Garden City terminal. Probabilities are low enough
at this time to preclude mentioning in the GCK TAF but this will
need to be monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  88  61  78 /  20  40  50  40
GCK  65  83  59  77 /  20  30  40  30
EHA  64  84  59  76 /  20  40  50  30
LBL  67  87  60  77 /  10  40  50  30
HYS  68  82  59  76 /  20  40  50  20
P28  73  93  67  82 /  30  50  60  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Aug 23, 3:08 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CDT TUE AUG 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
408 AM CDT TUE AUG 23 2016 /308 AM MDT TUE AUG 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE FORECAST
TO DEVELOP BY MID TO LATE AFTERNOON, MAINLY EAST OF DODGE CITY,
FROM NEAR ASHLAND. GREENSBURG, LARNED, AND HAYS, AND EAST, INTO
THE EARLY EVENING. LARGE HAIL FROM DIME TO QUARTER SIZE, AND
DAMAGING WINDS OF 50 TO 65 MPH ARE THE MAIN HAZARDS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE
FORECAST INTO MONDAY, WITH STRONG TO POSSIBLY SEVERE STORMS ON
WEDNESDAY AND THURSDAY.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, Aug 23, 5:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT TUE AUG 23 2016

KSZ081-240015-
PRATT KS-
608 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT COUNTY UNTIL 715 PM
CDT...

AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF PRATT...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...NATRONA...CAIRO...PRATT REGIONAL AIRPORT AND
PRATT COUNTY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3751 9881 3763 9887 3781 9862 3781 9846
      3760 9847
TIME...MOT...LOC 2308Z 236DEG 22KT 3759 9877

HOVORKA

The radar

The Vance AFB radar (KVNX), 109 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Pratt

When
August 23, 5:10 PM CST
Where
Pratt County, 4.18 mi S of Pratt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.590, -98.740

Hail, Pratt

When
August 23, 5:25 PM CST
Where
Pratt County, 3.56 mi WSW of Waldeck
Measured
1.5 in hail
Reported by
Public
Coordinates
37.650, -98.660

Hail, Pratt

When
August 23, 5:31 PM CST
Where
Pratt County, 3.28 mi E of Pratt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.650, -98.670

Hail, Edwards

When
August 23, 6:35 PM CST
Where
Edwards County, 1.49 mi NNE of Fellsburg
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -99.170

The hail covered the ground.

Hail, Stafford

When
August 23, 6:37 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -98.970

Hail, Stafford

When
August 23, 6:55 PM CST
Where
Stafford County, 1.29 mi WNW of St John Schulz Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -98.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658785, 658786, 658787, 658788, 658789, 658790.